Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 32, NWS Blacksburg, VA

April 20, 2008Henry County, Patrick County, City of Martinsville, Virginia; Rockingham County, Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 20, 2008, 2:08 PM EDT for Henry County, Patrick County, City of Martinsville, Virginia; Rockingham County, Stokes County, North Carolina. It was in force for 67 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2008, 2:08 PM EDT (18:08 UTC)
Expired
Apr 20, 2008, 3:15 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Rockingham County, NC, Stokes County, NC, City of Martinsville, VA, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 2:30 PM EDTHAIL 0.75Collinsville, VAHAIL FELL FROM 230 PM TO 300 PM AND COVERED ROOF AND ROADWAY.
Apr 20, 2:40 PM EDTHAIL 0.755 Ne Martinsville Airpo, VA
Apr 20, 2:45 PM EDTHAIL 0.88Collinsville, VA
Apr 20, 2:49 PM EDTHAIL 0.75Collinsville, VA
Apr 20, 2:50 PM EDTHAIL 0.75Collinsville, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:47 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 201809
SVRRNK
NCC157-169-VAC089-141-690-201915-
/O.NEW.KRNK.SV.W.0032.080420T1808Z-080420T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 PM EDT SUN APR 20 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
  NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
  SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 315 PM EDT.

* AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM SPENCER TO PINE HALL...OR ALONG
  A LINE EXTENDING FROM SPENCER TO MADISON...AND MOVING NORTHEAST AT
  19 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3678 7967 3629 7997 3629 8008 3678 8006
TIME...MOT...LOC 1808Z 209DEG 16KT 3663 8001 3635 8004

$$

KM
2 follow-up statements
000 
WWUS51 KRNK 201904
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT SUN APR 20 2008

NCC157-169-VAC141-201914-
/O.CAN.KRNK.SV.W.0032.000000T0000Z-080420T1915Z/
ROCKINGHAM NC-STOKES NC-PATRICK VA-
304 PM EDT SUN APR 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PATRICK...
NORTHEASTERN STOKES AND NORTHWESTERN ROCKINGHAM COUNTIES IS
CANCELLED...

LAT...LON 3678 7967 3655 7981 3656 8002 3678 8001
TIME...MOT...LOC 1904Z 209DEG 16KT 3685 7986 3657 7989

$$

VAC089-690-201915-
/O.CON.KRNK.SV.W.0032.000000T0000Z-080420T1915Z/
CITY OF MARTINSVILLE VA-HENRY VA-
304 PM EDT SUN APR 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR THE CITY OF MARTINSVILLE... HENRY COUNTY...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
STANLEYTOWN TO RIDGEWAY...OR ALONG A LINE EXTENDING FROM SYDNORSVILLE
TO RIDGEWAY...MOVING NORTHEAST AT 18 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MARTINSVILLE CITY...MARTINSVILLE AIRPORT...RIDGEWAY...LEATHERWOOD AND
CHATMOSS.

HAIL UP TO 0.75 INCHES IN DIAMETER HAS BEEN REPORTED IN COLLINSVILLE 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3678 7967 3655 7981 3656 8002 3678 8001
TIME...MOT...LOC 1904Z 209DEG 16KT 3685 7986 3657 7989

$$

KM
000 
WWUS51 KRNK 201921
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SUN APR 20 2008

VAC089-690-201931-
/O.EXP.KRNK.SV.W.0032.000000T0000Z-080420T1915Z/
CITY OF MARTINSVILLE VA-HENRY VA-
321 PM EDT SUN APR 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE...
HENRY COUNTY EXPIRED AT 315 PM EDT...

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

LAT...LON 3678 7967 3655 7981 3656 8002 3678 8001
TIME...MOT...LOC 1904Z 209DEG 16KT 3685 7986 3657 7989

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 11:12 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 20, 11:12 AM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT SUN APR 20 2008

.SYNOPSIS...
A SLOW MOVING AREA OF LOW PRESSURE WILL PROGRESS ACROSS THE AREA
THIS WEEKEND BEFORE HEADING SOUTHEAST TO OFF THE COAST OF THE
CAROLINAS. ASSOCIATED PRECIPITATION FROM THE LOW WILL LINGER INTO
TUESDAY. HIGH PRESSURE RETURNS TO THE AREA BY MID WEEK AND
CONTINUES INTO THE EARLY PART OF NEXT WEEKEND...ALL WHILE A COLD
FRONT REMAINS ACROSS THE LOWER OHIO VALLEY AND GREAT LAKES REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NOT A LOT OF CHANGE IN TODAYS FORECAST FROM PREVIOUS EXPECTATIONS.
WILL BE TRYING TO HIT THE TIMING OF PRECIPITATION VERSUS NO
PRECIPITATION THOUGH THROUGH THE REST OF TODAY. WILL BE GOING WITH
CATEGORICAL POPS AROUND THE CREST OF THE BLUE RIDGE INTO MOST
POINTS IN THE MOUNTAINS FOR A FEW HOURS THIS AFTERNOON AS WE
APPROACH PEAK HEATING AND THE UPPER LOWS COLD POOL MOVES OVERHEAD.
AREAS IN THE EAST WILL PROBABLY SEE NO PRECIPITATION UNTIL THE MID
AFTERNOON. HAVE COOLED EXPECTED HIGH TEMPERATURES IN THE NORTH TO
BETTER MESH WITH FORECAST HIGHS TO OUR NORTH OUTSIDE OUR FORECAST
REGION. THE POTENTIAL STILL EXIST FOR ISOLATED STORMS...WITH SOME
OF THESE HAVING THE POTENTIAL FOR SMALL HAIL AND GUSTY WINDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
TONIGHT AND MONDAY THE UPPER LOW WILL CONTINUE TO SLOWLY DROP
SOUTHEAST TO A POSITION NEAR WILMINGTON BY MONDAY EVENING. MEANWHILE
OVER NORTHERN AND EASTERN VA...DEFORMATION ZONE WITH DEEP LAYER
SOUTH TO SOUTHEAST FLOW ON THE NORTHEAST SIDE OF THE UPPER LOW
WILL PRODUCE A PERSISTENT BAND OF SHOWERS AND TSTMS THAT MAY
PRODUCE EXCESSIVE RAINFALL. AS OF NOW IT LOOKS LIKE THIS
PERSISTENT ACTIVITY...AND THE THREAT OF FLOODING...WILL REMAIN
JUST NORTHEAST OF OUR AREA. BUT STAY TUNED...THIS COULD CHANGE.
WILL WE LIKELY SEE A CONTINUATION OF SCTD SHOWERS ACROSS OUR AREA
MONDAY BUT AS THE UPPER LOW MOVES TO OUR SOUTHEAST...STABILITY
SHUD INCREASE AND LIMIT TSTM DEVELOPMENT.

LOW LEVEL ONSHORE FLOW FROM THE EAST/NORTHEAST THRU TUESDAY WILL
RESULT CLOUDY/MOSTLY CLOUDY CONDITIONS FOR THE AREA. DAYTIME TEMPS
WILL BE NEAR NORMAL...WHILE NIGHTTIME LOW WILL BE ABOVE NORMAL. THE
THREAT OF RAIN WILL DIMINISH AFTER MONDAY WITH SOME SUN POSSIBLE BY
WEDNESDAY UNDER A WEAK UPPER RIDGE AND AHEAD OF THE NEXT...MOSTLY
DRY AND WEAK...COLD FRONT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WEDNESDAY THROUGH THURSDAY...

AN UPPER LEVEL RIDGE WILL BE ACROSS THE AREA...BUT SHORTWAVE TROUGHS
MOVING THROUGH THE MID-MISSISSIPPI AND LOWER OHIO VALLEYS WILL
ENCOURAGE THE RIDGE TO FOLD OVER TOWARDS THE ATLANTIC COAST. THE
RESULT WILL BE PROGRESSIVELY MILDER CONDITIONS ACROSS THE AREA...BUT
WITH ISOLATED SHOWERS OR STORMS TRYING TO DEVELOP ACROSS PRIMARILY
THE MOUNTAINS. GUIDANCE DURING THIS PERIOD IS FAIRLY SIMILAR AND
HAVE FOLLOWED MORE CLOSELY TO THAT OF THE GRIDDED MOS NUMBERS.

FRIDAY THROUGH SATURDAY...

MODEL SOLUTIONS DIVERGE WITH TWO DISTINCT OUTCOMES. THE ECMWF
MAINTAINS THE RIDGE OVER THE EAST COAST AND THE BULK OF ANY
PRECIPITATION TO OUR WEST FOR A LONGER PERIOD OF TIME AS COMPARED TO
THAT OF THE GFS. THE GFS DROPS A CLOSE LOW INTO THE MID-ATLANTIC
STATES FROM THE GREAT LAKES REGION YIELDING A MUCH MORE RAPID
BREAKDOWN OF THE RIDGE AND MUCH MORE ACTIVE SENSIBLE WEATHER. GIVEN
THE BETTER PERFORMANCE OF THE ECMWF WITH THE CURRENT SYSTEM ABOUT TO
MOVE INTO THE AREA...WILL LEAN MORE TOWARDS THE ECMWF FOR THE
FRIDAY/SATURDAY TIME PERIOD...AND HAVE FOLLOWED MORE CLOSELY TO THE
OUTPUT BY HPC WHICH ALSO IS MORE IN LINE WITH THIS SOLUTION AS WELL.
THE RESULT WILL BE A CONTINUATION OF MILD WEATHER FRIDAY AND
SATURDAY WITH STILL ONLY ISOLATED SHOWERS/STORMS IN THE MOUNTAINS
BOTH DAYS.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
SHOWERS WITH ISOLATED THUNDER PUSHING INTO THE WESTERN MOUNTAINS
EARLY THIS MORNING...WHILE DENSE FOG HAS DEVELOPED UNDER PARTIALLY
CLEAR SKIES BETWEEN THESE SHOWERS AND SHOWERS EXITING EASTERN
COUNTIES. IMPRESSIVE CLOSED LOW THROUGH H3 WITH H5 TEMPS TO NEAR
-25C...AND MID LEVEL LAPSE LATES NEAR 7C/KM...SHOULD SUPPORT A
GOOD SPREAD OF SHOWERS AND A FEW TSTORMS KROA/KLYH/KDAN TODAY...ESPECIALLY
WITH SOME HEATING DURING THE MORNING HOURS. ANY TSTORMS WHICH
DEVELOP COULD BRIEFLY PRODUCE HAIL...MOSTLY PEA SIZE. AT THIS TIME
CONTINUED THE CB MENTION IN TAF. LAPSE RATES REMAIN HIGH OVERNIGHT
TONIGHT SOME STILL THE THREAT OF TSTMS...ESP NEAR DAN.

AS FAR AS CIGS AND VSBYS THRU THE NEXT 24 HOURS GO...THERE IS
HIGH LEVEL OF UNCERTAINTY AND WE WILL LIKELY SEE RAPIDLY CHANGABLE
CONDITIONS...ESP THIS AFTERNOON AS CONVECTION GETS GOING. TONIGHT
THINK EASTERN TAF SITES WILL SEE CIGS LOWER TO MVFR (MAYBE IFR) AS
LOW LEVEL FLOW BECOMES MORE NORTHEASTERLY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS/JS
SHORT TERM...JS/WERT
LONG TERM...DS
AVIATION...JS/KK
Hazardous weather outlook, Apr 20, 3:41 AM EDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 AM EDT SUN APR 20 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-210745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
341 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 20, 8:46 AM EDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
846 AM EDT SUN APR 20 2008

VAZ016-017-032-201315-
PATRICK VA-FLOYD VA-CARROLL VA-
846 AM EDT SUN APR 20 2008

AT 844 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTH OF HILLSVILLE...MOVING NORTHEAST AT
25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...GLADESBORO AT 855 AM
EDT...DUGSPUR...LAUREL FORK AT 905 AM EDT...WILLIS...INDIAN VALLEY AT
915 AM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

STONEFIELD
Local storm report, Apr 20, 12:29 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND DMG     2 SW BLACKSBURG         37.21N 80.44W
04/19/2008                   MONTGOMERY         VA   NWS STORM SURVEY

            TWO HOMES DAMAGED...ONE BUILDING DAMAGED...ONE TRAILER
            OVERTURNED...DOG KENNEL DESTROYED...AND A FEW TREES
            DOWNED.

&&

HYSELL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:46 PM EDTSevere Thunderstorm WarningRNKCarroll44 min
Apr 19, 10:30 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Danville, City of Martinsville45 min
Apr 20, 5:22 AM EDTDense Fog AdvisoryRNKAlleghany, Bath, Bedford, Bland, Botetourt, Carroll and 19 more4 hr
Apr 20, 2:39 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry81 min
Apr 20, 3:01 PM EDTAreal Flood AdvisoryRNKHenry, City of Martinsville3 hr
Apr 20, 3:17 PM EDTFlash Flood WarningRNKHenry, City of Martinsville76 min
Apr 20, 5:38 PM EDTSevere Thunderstorm WarningRNKHalifax40 min
Apr 20, 6:22 PM EDTFlash Flood WarningRNKHalifax78 min
Apr 20, 7:04 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, City of Lynchburg25 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.